Hail, Gray
- When
- June 15, 2:48 PM CST
- Where
- Gray County, 6.18 mi E of Hoover
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 35.600, -100.740
LAPS CAPE analysis showed 3000-3500 J/kg for storms to work with while deep layer shear being fairly limited of 20-25kt. Threats of large hail was the primary hazard.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
LAPS CAPE analysis showed 3000-3500 J/kg for storms to work with while deep layer shear being fairly limited of 20-25kt. Threats of large hail was the primary hazard. There is also a damaging wind threat due to elevated cloud bases under the inverted-v soundings.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 15, 1:04 PM CST, 1 hour 44 minutes earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
204 PM CDT Thu Jun 15 2017
.DISCUSSION...
Convective initiation is underway across the southern Texas
Panhandle. Latest visible imagery (and looking out the window)
shows a rapidly developing CU field with some decent vertical
growth. LAPS CAPE analysis shows 3000-3500 J/kg for these
developing storms to work with while deep layer shear being fairly
limited of 20-25kt. This continues to support the advertised
threats of large hail being the primary hazard with severe storms
today. There is also a damaging wind threat due to elevated cloud
bases and forecast inverted-v soundings. Once storms develop, we
do expect storms to be of the discrete variety and will quickly
move across the eastern Panhandles. CAMs show that convection
could exit the area as early at 7PM but some linger things until
9/10PM. The tornado threat is extremely low due to high cloud
bases and weak low level shear.
Friday and Saturday remain the warmest days of the week with
triple digits likely. With this forecast package, we will issue
heat advisories for both days. Friday will be limited to the
southwestern Texas Panhandle and the Palo Duro Canyon for high
temperatures of 105. On Saturday, a greater portion of the area
will be under a heat advisory as highs reach into the 105 to 110
degree range. These hot temperatures wont last long as we will see
a strong cold front sweep across the area late Saturday night
into Sunday morning. This front will limit high temperatures to
near normal for Sunday (80s).
As we move into next week we will see northwest flow aloft which
will keep the chance for off and on storms in the forecast. Have
kept chances low for now as it will depend on all the factors to
line up for storms to form.
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 67 100 67 105 63 / 5 5 0 5 5
Beaver OK 68 101 67 104 65 / 10 5 0 5 5
Boise City OK 61 98 61 99 60 / 0 0 0 5 5
Borger TX 69 102 69 106 68 / 10 5 0 5 5
Boys Ranch TX 65 105 65 108 65 / 5 0 0 5 5
Canyon TX 66 102 65 105 62 / 5 5 0 5 5
Clarendon TX 68 100 67 104 66 / 20 5 0 5 5
Dalhart TX 60 102 61 104 62 / 0 0 0 5 5
Guymon OK 65 101 67 104 64 / 5 0 0 5 5
Hereford TX 66 105 65 106 62 / 5 0 0 5 5
Lipscomb TX 68 99 68 103 66 / 20 10 0 5 5
Pampa TX 68 99 67 104 65 / 10 5 0 5 5
Shamrock TX 70 100 70 103 68 / 30 10 0 5 5
Wellington TX 70 102 72 105 71 / 30 10 0 5 5
&&
.AMA Watches/Warnings/Advisories...
TX...Heat Advisory from noon to 9 PM CDT Saturday for the following
zones: Armstrong...Carson...Dallam...Deaf Smith...
Hansford...Hartley...Hutchinson...Moore...Ochiltree...
Oldham...Potter...Randall...Roberts...Sherman.
Heat Advisory from 2 PM to 7 PM CDT Friday for the following
zones: Deaf Smith...Oldham...Randall.
OK...Heat Advisory from noon to 9 PM CDT Saturday for the following
zones: Texas.
&&
24/14Hazardous Weather Outlook National Weather Service Amarillo TX 213 PM CDT Thu Jun 15 2017 OKZ001>003-TXZ001>020-160815- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 213 PM CDT Thu Jun 15 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected to develop across mainly the eastern sections of the Oklahoma and Texas Panhandles this afternoon. Once they form they will likely become severe with large hail, 2 inches or larger in diameter, along with damaging winds as the primary hazards. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. High temperatures may approach or exceed 105 degrees across parts of the Oklahoma and Texas Panhandles both Friday and Saturday afternoons. A Heat Advisory has been issued for both days. Thunderstorms may be possible Tuesday night across the Oklahoma and Texas Panhandles. Any storms that develop should remain just below severe levels at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested for this afternoon.
Special Weather Statement National Weather Service Amarillo TX 239 PM CDT THU JUN 15 2017 TXZ013-014-018-019-152015- Gray TX-Donley TX-Carson TX-Armstrong TX- 239 PM CDT THU JUN 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARMSTRONG... SOUTHEASTERN CARSON...SOUTHWESTERN GRAY AND NORTHWESTERN DONLEY COUNTIES UNTIL 315 PM CDT... At 238 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles northeast of Goodnight, or 12 miles east of Claude, moving east at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Groom, Howardwick, Lake Mcclellan, Greenbelt Lake and Goodnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM CDT for the Panhandle of Texas. LAT...LON 3501 10122 3522 10124 3527 10084 3499 10084 TIME...MOT...LOC 1938Z 266DEG 18KT 3510 10113 Guerrero
Special Weather Statement
National Weather Service Amarillo TX
245 PM CDT THU JUN 15 2017
TXZ018-152030-
Armstrong TX-
245 PM CDT THU JUN 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ARMSTRONG COUNTY
UNTIL 330 PM CDT...
At 245 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Goodnight, or 9 miles south of Claude, moving east
at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Goodnight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM CDT for
the Panhandle of Texas.
LAT...LON 3485 10137 3504 10141 3510 10112 3494 10109
3486 10109
TIME...MOT...LOC 1945Z 255DEG 13KT 3498 10131
GuerreroSpecial Weather Statement National Weather Service Amarillo TX 335 PM CDT THU JUN 15 2017 TXZ009-014-015-152100- Gray TX-Wheeler TX-Roberts TX- 335 PM CDT THU JUN 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WHEELER...NORTHEASTERN GRAY AND SOUTHEASTERN ROBERTS COUNTIES UNTIL 400 PM CDT... At 335 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles south of Codman, or 10 miles southwest of Miami, moving northeast at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Miami and Codman. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM CDT for the Panhandle of Texas. LAT...LON 3544 10076 3560 10086 3575 10064 3550 10047 TIME...MOT...LOC 2035Z 244DEG 13KT 3556 10074 Guerrero
The Amarillo radar (KAMA), 97 km away, was scanning. The volume nearest the first event began at 20:48 UTC.
7 hail. Local standard time, as filed.
Tennis ball size hail south of Clarendon, on HWY 70.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708001, 708002, 708003, 708004, 708005, 708006, 708007.